You find the patient – a young man – in respiratory arrest in a Honda with tinted windows behind a service station. His head is back, his mouth is open, and he is deeply cyanotic. His skin is warm and despite having no respirations, he has a pounding carotid pulse. On the floor board you see an orange capped syringe. On his lap are crumpled heroin bags that say “Soul Survivor.” The Fire Department has already squirted some naloxone up his nose and while your partner resumes bagging the man, you get the stretcher next to the car and then carefully extricate the man. Slowly he begins breathing again on his own. His ETCO2, which initially was 94, has come down to the 50s and then hits 35. His SAT is 100. You stop bagging and monitor him.
A minute later he opens his eyes with a start and tries to sit up. You tell him he overdosed. He says “What? I don’t use drugs.” You carefully explain that he was found not breathing in his car behind the service station. He had a syringe in the car and empty heroin bags. Soul Survivor? You remember buying it? You show him the ambu-bag you used to breathe for him. You tell him the fire department gave him narcan, after which he miraculously began breathing again on his own. You apologize that an overzealous EMT cut his shirt off, and that the coat he was wearing got left in his vehicle instead of being put on the back of the stretcher. He asks where his car is, and you tell him it is parked behind the service station and that the keys are in his pocket. He tries to get up, but you gently push him back. You tell him he is already on the way to the hospital. The hospital needs to monitor him for a while because the narcan doesn’t last as long as the heroin and they need to be sure he doesn’t go back into respiratory arrest.
He is jittery and there is some sweat on his forehead. From the looks of the needle marks on his arms, he is a regular user. You keep talking and he finally admits he has been a steady user for three years. He got hooked on prescription pain pills when he tore his shoulder wrestling. He has been thinking about getting into rehab.
In the hospital, after you give the report to the nurse, you get him a bed in the hallway and find him a johnny top to wear. You clear the hospital as your pager is going off “Status Zero. Need Units to clear!”
Do you know what will happen to the patient at the ED? Some patients will leave against medical advice. Others will be watched for a couple hours and then be given a mimeographed list of treatment centers they can call the next day to see if they have any beds. The discharge instruction may read “STOP DOING HEROIN.” Are you surprised when you later see the man still wearing the hospital gown walking along Park Street toward the corner where Soul Survivor is the bag of the week?
A recent study out of Massachusetts, One-Year Mortality of Opioid Overdose Victims Who Received Naloxone by Emergency Medical Services, found 15.7 % of patients who received naloxone from EMS died within a year. 6.5% died on the same day they received naloxone (96.3% of these deaths occurred in the hospital). An additional 9.9% were dead within a year. 37.9% of those died outside of a hospital (they were likely too far gone for medical intervention). The bottom line is people who receive naloxone from EMS are at an extraordinarily high risk of dying within a year.
The authors conclude: “Patients who survive opioid overdose should be considered extremely high risk and should receive interventions such as offering buprenorphine, counseling and referral to treatment prior to ED discharge.”
If we give a patient naloxone and put them into withdrawal, and we discharge them with a mimeographed list of treatment centers, they are very likely going to go back to the street and buy more heroin to take away their sickness.
In Hartford, Saint Francis Medical Center is becoming one of a growing number of hospitals to offer overdose patients in withdrawal Suboxone in the emergency department, and then get them into treatment or a medication-assisted program. Suboxone consists of buprenorphine and naloxone. The buprenorphine is a mild opioid that suppresses withdrawal symptoms while the naloxone prevents patients from feeling the effects of stronger opioids like heroin or oxycontin. Evidenced-based research shows it is effective.
Now clearly not every overdose patient is going to take the hospital offer up on their Suboxone offer or get into treatment, but some will, and for certain individuals that hospital intervention will save their lives. Learn what the hospitals in your area offer. A stroke center, trauma designation or PCI capability determines to which hospital you take your stroke, trauma and STEMI patients. If a hospital offers overdose patients Suboxone in the ED, and another does not, that should determines your destination in these cases. Get your patients the help they need.